Kansas, 2011

Damaging Winds in Kansas, May 30, 2011

May 30, 2011 · NWS TOP · 2 events in 2 counties and zones

During the evening hours of May 30, a strong line of thunderstorms formed in north central Kansas bringing isolated areas of gusty winds to Republic and Cloud Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the evening hours of May 30, a strong line of thunderstorms formed in north central Kansas bringing isolated areas of gusty winds to Republic and Cloud Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 8:25 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 30, 8:25 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT MON MAY 30 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ADVANCING SQUALL LINE ALONG THE LEADING EDGE OF A COLD FRONT IS
POISED ACROSS SMITH AND ROOKS COUNTY IN NORTH CENTRAL KANSAS. AS
THE FRONTAL BOUNDARY PUSHES EASTWARD IT WILL PROVIDE THE NECESSARY
LOW AND MID LEVEL FORCING FOR CONVECTIVE DEVELOPMENT. THE SQUALL
LINE HAS UNZIPPED TO THE SOUTHWEST AND WILL CONTINUE TO UNZIP OVER
THE NEXT FEW HOURS SOUTHWARD TO THE KS/OK BORDER. MU CAPE VALUES
NEARING 3000 J/KG AND 0 TO 6 KM BULK SHEAR OF AROUND 40 KNOTS WILL
PROVIDE THE NECESSARY COMPONENTS FOR STRONG TO SEVERE
THUNDERSTORMS. OBSERVATIONS OF WINDS NEAR 80 KTS HAVE ALREADY BEEN
REPORTED FROM THIS SQUALL LINE IN S NEB...SO DAMAGING WINDS WILL BE
THE MOST CONCERNING THREAT...WITH HAIL TO THE SIZE OF QUARTERS
BEING A SECONDARY THREAT. MESOVORTEX FORMATION ALONG THE LEADING
EDGE OF THE SQUALL LINE IS ALSO A CONCERN WITH HIGH 0 TO 1 SRH
VALUES OF BETWEEN 300 AND 500 J/KG...SO ALTHOUGH THE POSSIBILITY
OF WIDESPREAD DAMAGING WINDS WILL WANE WITH THE INCREASE OF CI NH
ISOLATED POCKETS OF DESTRUCTIVE WINDS WILL BE POSSIBLE WITH THESE
SQUALL LINE SPIN UPS.

THE LATEST RUN OF THE HIGH RESOLUTION RAPID REFRESH SHORT RANGE
MODEL INDICATED THAT THE STRONG LINE OF THUNDERSTORMS WILL
PERSIST THROUGH AT LEAST MANHATTAN AND WILL UNDERGO A GRADUAL
WEAKENING AS IT ENCOUNTERS WARMER MID LEVEL TEMPERATURES EAST OF
MANHATTAN. THE INTENSITY OF THE STORMS AS THE APPROACH THE
TOPEKA/EMPORIA AREA IS STILL UNCERTAIN...BUT THE TREND OF THE HRRR
MODEL IS TO HAVE SHOWERS GRADUALLY WEAKEN AS THEY APPROACH THE
KANSAS TURNPIKE. WILL CONTINUE TO MONITOR THE TRENDS AND UPDATE
APPROPRIATELY.

JL

&&

.DISCUSSION...
UPPER TROF CONTINUES TO PUSH INTO THE ROCKIES TODAY...WITH A MORE
NORTHEASTWARD TREND BECOMING APPARENT IN THE LATEST IMAGERY. UPPER
POTENTIAL VORTICITY ANOMALY AND WEAK MID LEVEL WAVE COMBINED WITH
HIGH LAPSE RATES TO PRODUCE A FEW BRIEF AND VERY HIGH-BASED STORMS
IN THE EASTERN COUNTIES THIS MORNING. 700MB LEVEL WAS QUITE WARM AND
DRY IN THE ELEVATED MIXED LAYER WITH 15C TEMPS COMMON IN THE CENTRAL
AND SOUTHERN PLAINS. LOW LEVEL MOISTURE UNDER THE EML HAS SURGED
NORTH INTO CENTRAL AND EASTERN KANSAS AND AIDED IN KEEPING WINDS
SOMEWHAT WEAKER THAN EARLIER ANTICIPATED. 19Z VISIBLE SATELLITE
IMAGERY AND SURFACE OBSERVATIONS PUT A COLD FRONT FROM NORTH CENTRAL
NEBRASKA SOUTHWEST TO SOUTHWESTERN PORTIONS OF THAT STATE. DRYLINE
EXTENDS SOUTH ACROSS WESTERN KANSAS NEAR GARDEN CITY WITH SURFACE
LOW IN EAST CENTRAL COLORADO.

STRONG PRESSURE GRADIENT WILL PERSIST THROUGH THE LATE EVENING WITH
925MB WINDS INCREASE TO 40-50KT. WITH AT LEAST SOME LOWER CLOUD
PERSISTING...NOT EXPECTING MUCH DECREASE IN WIND SPEEDS...AND WITH
MANY TRAVELERS AND OUTDOOR ACTIVITIES ON THIS HOLIDAY...PLAN TO KEEP
THE WIND ADVISORY GOING. THE SURFACE LOW SHOULD TRANSLATE NORTHEAST
ALONG THE FRONTAL BOUNDARY AHEAD OF THE EJECTING UPPER WAVE TONIGHT
AS THE FRONT PUSHES SOUTHEAST. THIS LOW MAY NOT BE TOO FAR TO THE
NORTHWEST EARLY THIS EVENING WITH A COMPLEX POSSIBLY FORMING NEAR
THE TRIPLE POINT AND SURGING EAST INTO THE WESTERN KANSAS. 16Z HRRR
MODEL MAY NOT BE TOO FAR OFF IN THIS REGARD...AND THE 12Z 4KM WRF IS
SIMILAR THOUGH A FEW HOURS SLOWER. MID LEVEL TEMPS WILL COOL AS
STRONG LIFT OCCURS ALOFT TO PRODUCE AN ENVIRONMENT MUCH MORE
CONDUCIVE TO CONVECTION...WITH MODERATE CAPE AND STRONG SHEAR STILL
ANTICIPATED. WIND MAY END UP BEING THE MAIN SEVERE WEATHER CONCERN
IF THE ABOVE MODELS VERIFY AND THE STORMS TAKE ON LINEAR SHAPES AS
THEY ENTER THE AREA...BUT HAIL AND TORNADO THREATS WILL REMAIN IF
THE STORMS CAN STAY SEPARATE LONG ENOUGH. MINOR FLOODING CONCERNS
REMAIN IN THE WESTERN COUNTIES AS WELL. STORMS MOVING AWAY FROM THE
DEEPER FORCING AND INCREASING INHIBITION AS THE NIGHT PROGRESSES
SHOULD LEAD TO A DOWNWARD TREND AFTER MIDNIGHT. KEPT SMALL CHANCES
FOR MORE OF THE AREA INTO THE MORNING WITH THE SLIGHTLY SLOWER
TREND...BUT DRIER AND MORE STABLE AIR WILL BE THE RULE AS UPPER
HEIGHTS RISE.

65

FOR TUESDAY NIGHT AND WEDNESDAY...MODELS SHOW LOW LEVEL MOISTURE
RETURNING BACK NORTH LATE IN THE NIGHT AND THROUGH THE DAY. FORECAST
SOUNDINGS INDICATE AN UNCAPPED BOUNDARY LAYER WITH INSTABILITY
PROGGED TO BE BETWEEN 3000 AND 4000 J/KG. THERE IS ALSO A HINT OF A
WEAK WAVE WITHIN THE SOUTHWEST FLOW ALOFT. HOWEVER THERE IS NOT
OBVIOUS SFC FEATURE TO FOCUS THE INSTABILITY OR LIFT A SFC PARCEL.
NEVERTHELESS THERE APPEARS TO BE A CHANCE FOR CONVECTION. KEPT POPS
IN THE 20 TO 30 PERCENT RANGE DUE TO THE LACK OF A SFC FEATURE AND
UNCERTAINTY IN THE DISTURBANCE ALOFT. LOWS WEDNESDAY MORNING COULD
BE IN THE 50S GIVEN WEAK WINDS AND CLEAR SKIES INITIALLY IN THE
NIGHT. MODELS DO NOT SHOW A STRONG PUSH OF WARM AIR DURING THE DAY
WEDNESDAY...SO HIGHS IN THE MID TO UPPER 80S SEEMS REASONABLE.

FOR THURSDAY AND FRIDAY...MODEL FORECAST SOUNDINGS SHOW A LITTLE
MORE MID LEVEL WARM AIR MOVING IN AND PROVIDING MORE INHIBITION TO
CONVECTION. WITH THIS IN MIND AND NO OBVIOUS FORCING MECHANISM TO
TRIGGER CONVECTION...WENT WITH A DRY FORECAST. THE ECMWF AND GFS DO
SHOW A WEAK FRONTAL BOUNDARY MOVING INTO NORTHERN KS FRIDAY NIGHT
AND MEANDERING IN THE REGION THROUGH MUCH OF THE WEEKEND. HAVE A
SLIGHT CHANCE POP IN ACROSS NORTH CENTRAL KS FRIDAY NIGHT AS THE
FRONT MOVES INTO THE AREA. AFTER THAT...MODELS INDICATE A RELATIVELY
WEAK PATTERN IN THE MID AND UPPER LEVELS AS A BROAD UPPER RIDGE
BEGINS TO RETROGRESS FROM THE LOWER MS RIVER VALLEY TO THE SOUTHERN
HIGH PLAINS. THE CONCERN IS THERE SHOULD BE SOME INSTABILITY WITH
THE BOUNDARY IN THE AREA. HOWEVER WITH NO OBVIOUS FORCING DUE TO THE
UPPER LEVEL RIDGING...PRECIP CHANCES LOOK TO DEPEND ON CAP STRENGTH
AND DIURNAL PROCESSES. THE PROBABILITY THAT ANY GIVEN LOCATION WOULD
SEE A STORM FROM SATURDAY THROUGH MONDAY LOOKS TO ONLY BE AROUND 10
PERCENT...SO WILL KEEP A DRY FORECAST GOING THROUGH THE WEEKEND.
THINK THERE WILL BE A SLIGHT COOL DOWN IF ANY FOR SATURDAY BEHIND
THE WEAK FRONTAL PASSAGE. THEN 850 TEMPS WARM BACK INTO THE LOWER
20S CELSIUS SUGGESTING HIGHS AROUND 90 ARE PLAUSIBLE.

WOLTERS

&&

.AVIATION...

GUSTY WINDS WILL CONTINUE THROUGH THE NEXT FEW HOURS AHEAD OF AN
ADVANCING COLD FRONT. CONVECTION WILL INITIATE ALONG THE FRONT AND
SHOULD AFFECT KMHK AROUND 05Z THEN KTOP AND KFOE A COUPLE HOURS
LATER. CERTAINTY OF TERMINALS ACTUALLY RECEIVING THUNDERSTORMS
STILL EXISTS...SO KEPT TSRA OUT FOR NOW...AND WILL AMEND AS
NECESSARY WHEN/IF CONVECTION INITIATES ALONG THE FRONT.

JL/BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 7:54 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT MON MAY 30 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-010200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
854 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT IN
CENTRAL KANSAS THIS EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL UP TO QUARTER SIZED WILL BE THE MAIN HAZARDS...WITH A LOW
END TORNADO THREAT VERY NEAR THE COLD FRONT IN NORTH CENTRAL
KANSAS DURING THE LATE EVENING HOURS. THESE STORMS WILL WEAKEN A
BIT AS THEY MOVE EAST OVERNIGHT. A FEW STORMS MAY REMAIN SEVERE AS
THEY TRACK ACROSS EASTERN KANSAS...WITH DAMAGING WINDS BEING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES RETURN TO PORTIONS OF THE AREA TUESDAY NIGHT
AND WEDNESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...ISOLATED
SEVERE WEATHER APPEARS POSSIBLE.

SLIGHT CHANCES FOR THUNDERSTORMS RETURN TO SOME OF THE AREA FOR
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS AND HAIL.

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
May 30, 10:12 PM CST to 10:17 PM CST
Where
Cloud County, 3.27 mi ESE of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -97.810

A trained spotter near Jamestown reported a 60 mph wind gust.

Thunderstorm Wind, Republic

When
May 30, 10:27 PM CST to 10:32 PM CST
Where
Republic County, 0.53 mi W of Talmo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.590

A trained spotter near Belleville reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309243, 309244.